Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Nonnegative polynomials and sums of squares


Author: Grigoriy Blekherman
Journal: J. Amer. Math. Soc. 25 (2012), 617-635
MSC (2010): Primary 14N05, 14P99; Secondary 52A20
DOI: https://doi.org/10.1090/S0894-0347-2012-00733-4
Published electronically: March 15, 2012
MathSciNet review: 2904568
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In the smallest cases where there exist nonnegative polynomials that are not sums of squares we present a complete explanation of this distinction. The fundamental reason that the cone of sums of squares is strictly contained in the cone of nonnegative polynomials is that polynomials of degree $ d$ satisfy certain linear relations, known as the Cayley-Bacharach relations, which are not satisfied by polynomials of full degree $ 2d$. For any nonnegative polynomial that is not a sum of squares we can write down a linear inequality coming from a Cayley-Bacharach relation that certifies this fact. We also characterize strictly positive sums of squares that lie on the boundary of the cone of sums of squares and extreme rays of the cone dual to the cone of sums of squares.


References [Enhancements On Off] (What's this?)

  • 1. G. Blekherman, There are significantly more nonnegative polynomials than sums of squares, Israel J. of Math., vol. 183, 355-380, 2006. MR 2254649 (2007f:14062)
  • 2. G. Blekherman, J. Hauenstein, J. C. Ottem, K. Ranestad, B. Sturmfels, Algebraic Boundaries of Hilbert's SOS Cones, submitted for publication, arXiv:1107.1846.
  • 3. J. Bochnak, M. Coste, M.-F. Roy, Real Algebraic Geometry, Springer-Verlag, Berlin, 1998. MR 1659509 (2000a:14067)
  • 4. E. Cattani and A. Dickenstein, Introduction to residues and resultants, in Solving Polynomial Equations: Foundations, Algorithms, and Applications (eds., A. Dickenstein and I. Z. Emiris), Algorithms and Computation in Mathematics 14, Springer, 2005. MR 2161984 (2008d:14095)
  • 5. M. D. Choi, T. Y. Lam, B. Reznick Even symmetric sextics. Math. Z. 195, no. 4, 559-580, 1987. MR 900345 (88j:11019)
  • 6. D. Eisenbud, M. Green, J. Harris, Cayley-Bacharach theorems and conjectures, Bull. Amer. Math. Soc., vol. 33, no. 3, 295-324, 1996. MR 1376653 (97a:14059)
  • 7. G. Hardy, E. Littlewood, G. Polya, Inequalities, Cambridge University Press, Cambridge, 1988. MR 944909 (89d:26016)
  • 8. J. Harris, Algebraic Geometry. A First Course, Graduate Texts in Mathematics, vol. 133, Springer-Verlag, New York, 1995. MR 1416564 (97e:14001)
  • 9. J. Nie, M. Schweighofer, On the complexity of Putinar's Positivstellensatz, J. of Complex., vol. 23, no. 1, 135-150, 2007. MR 2297019 (2008b:14095)
  • 10. J. B. Lasserre, Global optimization with polynomials and the problem of moments, SIAM J. Optim., vol. 11, no. 3, 796-817 (electronic), 2000/01. MR 1814045 (2002b:90054)
  • 11. P. Parrilo, Semidefinite programming relaxations for semialgebraic problems, Math. Program., vol. 96, no. 2, Ser. B, 293-320, 2000/01. MR 1993050 (2004g:90075)
  • 12. M. Ramana, A. J. Goldman, Some geometric results in semidefinite programming, J. Global Optim., vol. 7, no. 1, 33-50, 1995. MR 1342934 (96i:90059)
  • 13. B. Reznick, Sums of Even Powers of Real Linear Forms, Mem. Amer. Math. Soc., vol. 96, no. 463, 1992. MR 1096187 (93h:11043)
  • 14. B. Reznick, Some concrete aspects of Hilbert's 17th Problem, Contemp. Math., no. 253, 251-272, 2000. MR 1747589 (2001i:11042)
  • 15. B.Reznick, On Hilbert's construction of positive polynomials, arXiv:0707.2156.
  • 16. R. Sanyal, F. Sottile, B. Sturmfels, Orbitopes, Mathematika, vol. 57 (2011), 275-314. MR 2825238
  • 17. R. Schneider, Convex Bodies: the Brunn-Minkowski Theory, Cambridge University Press, Cambridge, 1993. MR 1216521 (94d:52007)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 14N05, 14P99, 52A20

Retrieve articles in all journals with MSC (2010): 14N05, 14P99, 52A20


Additional Information

Grigoriy Blekherman
Affiliation: School of Mathematics, Georgia Institute of Technology, 686 Cherry Street, Atlanta, Georgia 30332-0160
Email: greg@math.gatech.edu

DOI: https://doi.org/10.1090/S0894-0347-2012-00733-4
Received by editor(s): December 11, 2010
Received by editor(s) in revised form: August 12, 2011, and December 17, 2011
Published electronically: March 15, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society